Maine, 2015

Heavy Snow in Maine, February 4 to 5, 2015

February 4 to 5, 2015 · NWS GYX · 3 events in 3 counties and zones

An area of low pressure moving east from the Great Lakes on the 4th intensified once it reached the Gulf of Maine one the 5th. The storm brought 6 to 8 inches of snow to the mid-coast of Maine.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moving east from the Great Lakes on the 4th intensified once it reached the Gulf of Maine one the 5th. The storm brought 6 to 8 inches of snow to the mid-coast of Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 4, 3:35 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Feb 4, 3:35 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
335 PM EST WED FEB 4 2015

.SYNOPSIS...
WEAK LOW PRESSURE WILL CROSS THE REGION TONIGHT DRIVING A COLD
FRONT THROUGH THE REGION BY THURSDAY MORNING. LOW PRESSURE WILL
INTENSIFY AS IT SHIFTS INTO THE MARITIMES ON THURSDAY WITH A
STRONG NORTHWEST FLOW SETTING UP IN ITS WAKE. A RIDGE OF HIGH
PRESSURE WILL BUILD IN FROM THE WEST THURSDAY NIGHT. HIGH PRESSURE
WILL SHIFT OFFSHORE ON FRIDAY AS A WARM FRONT LIFTS NORTHEAST
THROUGH THE REGION. A COLD FRONT WILL SETTLE SOUTH THROUGH THE
REGION ON SATURDAY AND HIGH PRESSURE WILL BUILD IN FROM THE NORTH
SATURDAY NIGHT AND SUNDAY. HIGH PRESSURE WILL HOLD TO THE NORTH OF
THE REGION ON MONDAY AND TUESDAY AS LOW PRESSURE PASSES OUT TO
SEA WELL SOUTH OF NEW ENGLAND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS AN ARCTIC FRONT APPROACHES AND THEN CROSSES THE REGION LATER
TONIGHT...AN AREA OF SNOW WILL ACCOMPANY THE FRONT. SNOW WILL
CONTINUE IN A NORTH...NORTHEAST FLOW BEHIND THE FRONT AS WELL AS A
SHORT WAVE APPROACHES THE REGION FROM THE GREAT LAKES AREA.

WITH THE PRECIPITATION AND CLOUD COVER...IT WILL BE MUCH WARMER
OVERNIGHT...WITH LOWS IN THE TEENS AND LOWER TO MID 20S.

&&

.SHORT TERM /THURSDAY/...
SNOW WILL CONTINUE FOR A FEW MORNING HOURS THURSDAY MORNING ALONG
AND NEAR THE COASTLINE BEFORE THE SYSTEM MOVES OFFSHORE. ALL
MODELS SHOW THIS SYSTEM TO BE PROGRESSIVE ENOUGH.
NEVERTHELESS...ENOUGH SNOW TO PRODUCE WINTER WEATHER ADVISORY TYPE
CONDITIONS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.

12Z MESO MODEL SUITE DEPICTS THESE SNOW BANDS OVER THE COAST
UNTIL ABOUT 14Z.

WINDS WILL INCREASE DURING THE MORNING HOURS. EXPECT WIND CHILL
VALUES TO BE PROBLEMATIC AS WE HEAD INTO THURSDAY NIGHT. WIND
CHILL ADVISORIES MAY BE NEEDED WITH READINGS APPROACHING WIND
CHILL WARNING CRITERIA IN THE NORTH AND MOUNTAINS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A FAST MOVING UPPER WEST TO NORTHWEST FLOW ALOFT CONTINUES THROUGH
THE WEEKEND WITH THE MEAN TROF POSITION REMAINING OVER THE
EASTERN U.S. AN ARCTIC AIR MASS REMAINS IN PLACE FRIDAY AND
THROUGH THE WEEKEND. THE NEXT SYSTEM TO WATCH WILL BE FOR LATE IN
THE WEEKEND AND EARLY NEXT WEEK. A THERMAL BAROCLINIC ZONE IN THE
MID LEVELS WILL SET UP ACROSS THE SOUTHERN AREAS OF OUR FORECAST
AREA LATE SUNDAY AND MAY PRODUCE SOME LIGHT SNOW AT TIMES. BY
MONDAY MODELS SHOW A STRONG SHORT WAVE DROPPING SOUTHEAST FROM THE
GREAT LAKES THROUGH THIS BOUNDARY DEVELOPING A COASTAL LOW ALONG
THE MID ATLANTIC COAST. LATE MONDAY AND TUESDAY THE MODELS DIFFER
ON THE INTERACTION WITH THE NORTHERN SHORT WAVE AND THUS THE NORTHERN
EXTENT OF THE SYSTEM AND ITS TRACK. FOR NOW, NEED TO HEDGE WITH A
CHANCE OF SNOW EARLY NEXT WEEK. THE TREND HAS BEEN SLOW TO ADJUST
TO THE NORTH BUT STILL MANY MOVING PARTS FOR THE DEVELOPMENT OF
THIS SYSTEM AND THUS LOW CONFIDENCE FOR MONDAY AND TUESDAY.
WHATEVER HAPPENS, BY WEDNESDAY THE SYSTEM WILL HAVE EXITED
FOLLOWED BY HIGH PRESSURE AND MORE COLD.

FOR THE OUTLOOK PERIOD STAYED WITH THE SUPERBLEND MODEL TO KEEP
SOME CONTINUITY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...AREAS OF IFR DEVELOPING OVERNIGHT AND CONTINUING OVER
SOUTHERN LOCATIONS THROUGH MID MORNING THURSDAY. IMPROVING
CONDITIONS THEREAFTER WITH GUSTY WINDS.

LONG TERM...MOSTLY VFR CONDITIONS FRIDAY AND SATURDAY BUT SOME
MVFR CONDS IN SOME SNOW SHOWERS ARE POSSIBLE OVER WESTERN AND
NORTHERN NH. BY SUNDAY CONDITIONS SHOULD BECOME MVFR IN DEVELOPING
AREAS OF LIGHT SNOW. CONDITIONS MAY LOWER TO WIDESPREAD IFR
CONDITIONS LATE SUNDAY INTO MONDAY.
&&

.MARINE...
SHORT TERM...WILL BE ISSUING GALE WARNINGS THIS PACKAGE FOR
THURSDAY MID MORNING THROUGH MUCH OF THURSDAY NIGHT FOR THE OUTER
WATERS AND PENBAY. CASCO BAY WILL BE UNDER SCAS.

LONG TERM...WINDS AND SEAS SHOULD REMAIN GENERALLY LIGHT FRIDAY
AND THROUGH THE WEEKEND.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 1 AM TO 11 AM EST THURSDAY FOR
     MEZ018>028.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM THURSDAY TO 6 AM EST
FRIDAY FOR ANZ153. FREEZING SPRAY ADVISORY FROM 1 PM THURSDAY TO
11 AM EST FRIDAY FOR ANZ150>154. GALE WARNING FROM 9 AM THURSDAY
TO 6 AM EST FRIDAY FOR ANZ150>152-154.

&&
Hazardous weather outlook, Feb 4, 3:09 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
309 PM EST WED FEB 4 2015

MEZ018>028-052015-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-
309 PM EST WED FEB 4 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-NHZ001>015-052015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
309 PM EST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW WILL DEVELOP LATER TONIGHT WITH SOME LIGHT
ACCUMULATIONS TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW WILL END IN THE MORNING WITH TOTAL SNOW ACCUMULATIONS
OF AN INCH OR TWO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>152-154-052015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
309 PM EST WED FEB 4 2015

...GALE WARNING IN EFFECT FROM 9 AM THURSDAY TO 6 AM EST FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 4 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

A GALE WATCH HAS BEEN ISSUED FOR THURSDAY AFTERNOON THROUGH FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ153-052015-
CASCO BAY-
309 PM EST WED FEB 4 2015

...FREEZING SPRAY ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 4 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.

A GALE WATCH HAS BEEN ISSUED FOR THURSDAY AFTERNOON THROUGH FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lincoln

When
February 4, 10:00 PM EST to February 5, 1:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 4, 10:00 PM EST to February 5, 1:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 4, 10:00 PM EST to February 5, 1:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564510, 564511, 564512.